Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 100, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 18, 2003, 8:13 PM CDT for Cotton County, Oklahoma; Clay County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2003, 8:13 PM CDT (01:13 UTC)
- Expired
- Apr 18, 2003, 8:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Cotton County, OK, Clay County, TX
The radar
The Altus AFB radar (KFDR), 73 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1488 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:52 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Apr 18, 3:52 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 352 PM CDT FRI APR 18 2003 DRYLINE IS SHARPENING UP ACROSS THE AREA CURRENTLY. THERE IS A CHANCE TO SEE CONVECTION DEVELOP ALONG THE DRYLINE LATE THIS AFTERNOON OR EARLY THIS EVENING WITH CONVERGENCE ALONG THE DRYLINE. A BETTER CHANCE OF PRECIP DEVELOPS AS A STRONGER UPPER TROF MOVES TOWARD THE AREA. LOW LEVEL MOISTURE WILL LIKELY SLOSH BACK WESTWARD AND STORMS ARE LIKELY ESPECIALLY FROM SOUTHWEST THROUGH CENTRAL AND NORTH CENTRAL SECTIONS. LINGERING SHOWERS/STORMS IN THE MORNING WILL MOVE OUT BEFORE THE NEXT WAVE APPROACHES AND REDEVELOPMENT IS LIKELY AGAIN TOMORROW ALONG VARIOUS SURFACE BOUNDARIES THAT WILL BE AROUND. THESE STORMS WILL CONTINUE INTO THE EVENING BEFORE EXITING. EASTER SUNDAY LOOKS TO BE DRY AND MILD. NO SIGNIFICANT CHANGES IN THE EXTENDED. FCSTID = 26 OKC 62 76 50 68 / 80 70 60 0 HBR 57 77 49 70 / 70 50 20 0 SPS 61 81 52 73 / 60 50 20 0 GAG 52 64 43 66 / 40 70 80 0 PNC 61 69 48 65 / 60 80 80 0 DUA 63 81 55 72 / 50 70 70 0 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Apr 18, 12:00 PM CDT, 8 hours 13 minutes before
OKZ004>048-050>052-TXZ083>090-191200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI APR 18 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTHEAST OF A LINE FROM
CHEROKEE TO CHEYENNE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY SATURDAY MORNING.
DISCUSSION...
A DRYLINE WILL CONTINUE TO SHARPEN AND PUSH EASTWARD ACROSS PORTIONS
OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON.
DEWPOINTS AHEAD OF THE DRYLINE WILL CONTINUE TO INCREASE AS MOISTURE
MOVES NORTHWARD FROM CENTRAL TEXAS. THE ATMOSPHERE WILL BECOME
MODERATELY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE
80S. CONVERGENCE ALONG THE DRYLINE AND A STRONG UPPER LEVEL JET
WILL COMBINE TO PRODUCE THUNDERSTORMS BY LATE THIS AFTERNOON. SHEAR
PROFILES ARE EXPECTED TO BE STRONG ENOUGH FOR SUPERCELLS TO DEVELOP
WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN WEATHER THREAT.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT...AS LOW
LEVEL WINDS INCREASE. SOME OF THESE STORMS MAY PRODUCE LARGE
HAIL. HEAVY RAINFALL MAY ALSO OCCUR WITH THESE THUNDERSTORMS
TONIGHT...ESPECIALLY FROM WESTERN NORTH TEXAS INTO CENTRAL
OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
THERE WILL BE AN EXTREME TO HIGH FIRE DANGER THIS AFTERNOON
ACROSS ALL OF OKLAHOMA AND WESTERN NORTH TEXAS. PLEASE REFER
TO FIRE WEATHER PRODUCTS FOR DETAILED INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE WEATHER ON SATURDAY ACROSS
MOST OF CENTRAL AND EASTERN OKLAHOMA. WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS WILL HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS.
THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEAST OUT OF OKLAHOMA BY
EARLY SATURDAY AFTERNOON. THIS WILL ALLOW FOR STRONG HEATING AS
SKIES CLEAR. LOW PRESSURE IS EXPECTED TO DEVELOP OVER SOUTHWEST
OKLAHOMA...AS A STRONG UPPER LEVEL SYSTEM APPROACHES THE SOUTHERN
PLAINS. AN ASSOCIATED DRYLINE AND FRONTAL BOUNDARY WILL BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON.
MODERATE TO HIGH INSTABILITY AND FAVORABLE SHEAR PROFILES WILL
SUPPORT SUPERCELL THUNDERSTORMS WITH TORNADOES POSSIBLE. HEAVY
RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE NORTHERN HALF
OF OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
MAXWELL/SPEGIn the hours before
Local storm report, Apr 18, 8:01 PM CDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
801 PM CDT FRI APR 18 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0746 PM NORTH LAKE KICKAPOO TX 1.75 INCH HAIL
04/18/03 ARCHER REPORTED BY HAM RADIO
SPOTTER.
0751 PM 7 SW WICHITA FALLS TX .75 INCH HAIL
04/18/03 ARCHER REPORTED BY HAM RADIO
SPOTTER.
TYSpecial weather statement, Apr 18, 8:02 PM CDT, 11 minutes before
OKZ044-TXZ090-190115- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 802 PM CDT FRI APR 18 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND COTTON COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTH PARTS OF WICHITA FALLS AT 801 PM CDT...MOVING NORTHEAST AT 45 MPH. IF THIS STORM MAINTAINS ITS INTENSITY...SEVERE WEATHER WILL AFFECT PARTS OF NORTHERN CLA AND SOUTHERN COTTON COUNTIES BY 9 PM. PEOPLE IN CLAY AND COTTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. 24
Local storm report, Apr 18, 8:11 PM CDT, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT FRI APR 18 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0811 PM WICHITA FALLS TX .88 INCH HAIL
04/18/03 WICHITA REPORTED BY HAM RADIO
SPOTTER.
0813 PM SHEPPARD AIR FORCE BASE TX .75 INCH HAIL
04/18/03 WICHITA REPORTED BY HAM RADIO
SPOTTER.
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 12:23 AM CDT | Severe Thunderstorm Warning | OUN | Harmon | 22 min |
| Apr 19, 12:39 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 36 min |
| Apr 19, 12:45 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 45 min |
| Apr 19, 1:19 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 41 min |
| Apr 19, 1:34 AM CDT | Severe Thunderstorm Warning | OUN | Custer | 26 min |
| Apr 19, 1:49 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 41 min |
| Apr 19, 1:59 AM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 46 min |
| Apr 19, 2:03 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 42 min |
| Apr 19, 2:07 AM CDT | Tornado Warning | OUN | Tillman | 38 min |
| Apr 19, 2:25 AM CDT | Severe Thunderstorm Warning | OUN | Major | 35 min |
| Apr 19, 2:41 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa | 49 min |
| Apr 19, 2:47 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 43 min |
| Apr 19, 2:51 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant | 39 min |
| Apr 19, 3:01 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 44 min |
| Apr 19, 3:29 AM CDT | Severe Thunderstorm Warning | OUN | Canadian | 46 min |
| Apr 19, 3:43 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 47 min |
| Apr 19, 3:49 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 41 min |
| Apr 19, 4:03 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 42 min |
| Apr 19, 4:11 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 49 min |
| Apr 19, 4:13 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 47 min |
| Apr 19, 4:32 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 43 min |
| Apr 19, 4:45 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 30 min |
| Apr 19, 4:49 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan | 41 min |
| Apr 19, 5:01 AM CDT | Severe Thunderstorm Warning | OUN | Garfield | 44 min |
| Apr 19, 5:20 AM CDT | Severe Thunderstorm Warning | OUN | Noble | 40 min |
| Apr 19, 5:39 AM CDT | Severe Thunderstorm Warning | OUN | Comanche | 36 min |
| Apr 19, 5:41 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 49 min |
| Apr 19, 6:13 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 47 min |
| Apr 19, 7:18 AM CDT | Severe Thunderstorm Warning | OUN | Grady, Stephens | 42 min |
| Apr 19, 1:51 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 54 min |
| Apr 19, 2:45 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 45 min |
| Apr 19, 3:24 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 36 min |
| Apr 19, 3:31 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 44 min |
| Apr 19, 3:37 PM CDT | Tornado Warning | OUN | Ellis, Woodward | 23 min |
| Apr 19, 3:56 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 64 min |
| Apr 19, 3:58 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 47 min |
| Apr 19, 4:41 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 49 min |
| Apr 19, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 48 min |
| Apr 19, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 47 min |
| Apr 19, 5:49 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 56 min |
| Apr 19, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| Apr 18, 7:48 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Wichita | 42 min |
| Apr 19, 1:19 AM CDT | Tornado Warning | OUN | Foard, Hardeman | 26 min |
| Apr 19, 1:45 AM CDT | Tornado Warning | OUN | Hardeman, Wilbarger | 45 min |
| Apr 19, 2:39 AM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 51 min |
| Apr 19, 3:56 AM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 49 min |
| Apr 19, 4:48 AM CDT | Severe Thunderstorm Warning | OUN | Knox | 27 min |
| Apr 19, 5:14 AM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 46 min |
| Apr 19, 5:34 AM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wilbarger | 41 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.